General Question

lc's avatar

Is it possible to overdose on probiotics?

Asked by lc (346 points ) March 5th, 2009

I just started taking antibiotics and I’ve been eating a lot of yogurt and taking acidophilus. How much is too much?

Observing members: 0 Composing members: 0

17 Answers

casheroo's avatar

Nope, it’s hard to overdose on probiotics. Also, with most antibiotics, you need to have a set amount of time inbetween ingesting the probiotic and antibiotic. I forget the exact amount of hours, it’s been a while since I’ve taken an antibiotic.

Judi's avatar

Shilolo would be the perfect person to answer, but I would imagine that if you take to many probiotics your anti-biotics may not work as wll at killing the bad bacteria. Where is shililo anyway?

scamp's avatar

Question #16 on this site says it’s safe, and there is a lot more information there you might find helpful.

skfinkel's avatar

Moderation might be the keyword even with these.

marinelife's avatar

When your system is operating normally, you have your own fauna. You do not need more.

shilolo's avatar

First the good news. I’ve never heard of an “overdose” on acidophilus. Acidophilus is a mixture of organisms primarily consists of Lactobacillus, and Lacotbacillus is a very rare human pathogen. Typical patients with true lactobacillus infections include the chronically ill, transplant, and AIDS patients.

Now the bad news. While a meta analysis of multiple studies in 2002 suggested that taking probiotics might reduce the incidence of antibiotic associated diarrhea, there remains much debate as to whether they prevent Clostridium difficile associated diarrhea.

If you have a known immunocompromised state (like cancer, HIV, autoimmune disease, etc.), then you should certainly check with your doctor before taking these probiotics, since the rare infections attributed to probiotics occur in that group of patients. If, on the other hand, you are generally healthy but are concerned about diarrhea or C. difficile secondary to taking antibiotics, then there is little harm in eating yogurt and taking some probiotics from the store, and in fact, there might be some benefit.

lc's avatar

I’ve been taking so many probiotics because I got c. difficile 5 years ago from antibiotics. Now, I was on the antibiotics for 3 weeks so it’s no doubt that something bad was going to come out of that. I got it after taking clyndomycin, and this time I am taking clarithromycin. I’m only supposed to be on these antibiotics for 10 days so hopefully everything works out!

Does it matter whether I take the probiotics before or after taking antibiotics? Is there a chance one will cancel the other out?

shilolo's avatar

C. difficile rates have been rising worldwide, so 5 years ago you were likely on the front edge of that effect. Also, you were taking clindamycin, which is the most likely antibiotic to cause C. difficile. Although C. difficile has been known to occur from any antibiotic, it is less likely with clarithromycin.

Sadly, taking antibiotics for longer than 3 days increases your risk of C. difficile 2 fold, so, while 10 days may seem short, it will increase your risk a bit. That said, its been 5 years since you had C. difficile. While the spores are quite hardy, I doubt you will have a recurrence this time. Of course, you’ll know that if you develop diarrhea to get evaluated ASAP.

With respect to the timing of the antibiotics and probiotics, I don’t think timing will matter much, though, to be safe, I would space them out. There are billions of bacteria in every pill and scoop of yogurt, and so even if the clarithromycin kills 99%, that still leaves hundreds of millions of bacteria.

lc's avatar

THANK YOU!!!!!!!!
You are wonderful shilolo. Just wonderful.

shilolo's avatar

@lc My pleasure. I hope you feel better.

casheroo's avatar

Just my personal opinion, but I take the probiotic 4 hours after the antibiotic (and i always take the antibiotic with a meal)

Dr_C's avatar

@shilolo that was an amazing answer worthy of any medical journal… the focus was a little off though… to answer the question NO you cannot overdose on lactobacillus or any kind of probiotic… you’re talking about live organisms that colonize your digestive tract and help with digestion… secondly… while it’s true that lactobacillus and C. dificile CAN BE human pathogens that would require the pre-existence of an inmuno-depressed state. In the absence of said state there is a 1 ina a billion chance of even minor irritation of the digestive tract… to say nothing of a full blown infestaton/infection.

shilolo's avatar

@Dr_C. You are right that lactobacillus infections are exceedingly rare. Then again, as an ID doctor, I’ve seen them, and, since I don’t know lc’s medical background (and also that random people read these answers via google), I prefer to provide all the relevant information.

With respect to C. difficile infections, I’m not sure that I agree with you. In the last decade, we have begun seeing an increase in the number of community acquired cases of C. difficile, as illustrated in this MMWR report. Even otherwise healthy people who haven’t taken antibiotics now present with C. difficile colitis, likely owing to a change in the virulence properties of the bacteria.

As stated in the accompanying editorial comment: “one fourth of all CA-CDAD cases were in persons who lacked established predisposing risk factors for CDAD, including advanced age, an underlying health condition, and a health-care exposure during the 12 months preceding illness. Moreover, similar to what was observed in the community studies conducted in Philadelphia and the UK, 32% of patients had no recent exposure to antimicrobials.”

Jancie's avatar

I started taking a probiotic with 3 billion cells about 25 days ago and I started breaking out in a rash with little blisters and bumps about a week ago. Itches too. It seems to be spreading. Can you get these type of side effects from the probiotic? Is it too strong? I forgot to tell the doctor about this new medicine. It seems to be helping my IBS problem but….

momof8's avatar

I read this on another site…“When taking beneficial bacteria or an antimicrobial agent, pathogens begin to die off. This sometimes causes unpleasant side effects known as The Jarisch-Herxheimer Reaction, so named for the German dermatologist who first identified it. As pathogens begin to die, others try to escape by quickly exiting the body. When these microbes appear in large numbers, the exit routes from the body begin to clog—much like rush hour traffic! It is at this point that the host may begin to experience headaches, bloating, gas, or allergy-type symptoms. Depending on the individual’s level of tolerance for these unpleasantries, the dosage of probiotics may have to be reduced until the symptoms subside, and then increased slowly to the maximum recommended. Regardless of first appearances, it is important to realize that this reaction is a positive indication that all is going well.”

homebody's avatar

@Jancie: I’m very curious about this. I too get a rash with probiotics, but only on my face. Is yours all over? Since I seem to have many food allergies, so it’s very difficult to tell if the rash is from a probiotic or an allergy. Yes, I know all about the elimination diet for allergy identification. But I have lost a lot of weight due to getting “Traveler’s diarrhea”, and at this point I need to keep the caloric intake as high as possible (instead of cutting out foods). I have discovered that I now have a dairy allergy, since taking Cipro for six days. (And maybe that caused C difficile.) I can’t even eat yogurt without getting a reaction. I am taking probiotics by pill, and coconut kefir. Thank goodness for coconuts!

mamaboa's avatar

@homebody: Have you seen a doctor for the significant weight loss due to “traveller’s diarrhea”? There may be a possibility of other health issues not being identified, beyond the allergies. Check for pancreas function, etc.

Answer this question

Login

or

Join

to answer.

This question is in the General Section. Responses must be helpful and on-topic.

Your answer will be saved while you login or join.

Have a question? Ask Fluther!

What do you know more about?
or
Knowledge Networking @ Fluther